Nifedipine and Depression
Are nifedipine and depression related? In clinical studies, less than 1 percent of people taking the drug reported depression as a side effect. Because it is so uncommon, it is difficult to tell if the depression is caused by the medication or other factors. If you are taking nifedipine and depression becomes a problem, talk to your healthcare provider.
Nifedipine and Depression: An OverviewNifedipine is a prescription medication known as a calcium channel blocker. It is used to treat chest pain (known medically as angina).
Just as with any other medicine, side effects are possible with nifedipine. One of these possible side effects is depression.
Nifedipine and Depression: How Common Is It?The safety and effectiveness of nifedipine has been studied in many people. In these clinical trials, less than 1 percent of people taking the drug reported depression as one of the side effects.
The challenge with nifedipine and depression is that, given how rarely depression is reported with nifedipine and how common it is within the general population, it is difficult to tell whether depression is caused by nifedipine, other factors, or a combination of both.
Nifedipine and Depression: RecommendationsSide effects are possible when taking nifedipine, and depression is one of them. Therefore, if you notice any possible depression symptoms while taking the drug, or if something "just does not seem right," you should talk to your healthcare provider. He or she will be able to diagnose and treat the problem. If your healthcare provider believes the medicine may be causing your symptoms, he or she may recommend another medicine for angina or high blood pressure.